Alert archive / Wyoming / Flash Flood Warnings in 2010

Flash Flood Warning 17, NWS Cheyenne, WY

July 30, 2010Albany County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 30, 2010, 7:04 PM MDT for Albany County, Wyoming. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2010, 7:04 PM MDT (01:04 UTC)
Expired
Jul 30, 2010, 8:40 PM MDT
In force
96 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 101 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3429 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WGUS55 KCYS 310104
FFWCYS
WYC001-310700-
/O.NEW.KCYS.FF.W.0017.100731T0104Z-100731T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT FRI JUL 30 2010

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING...

* UNTIL 100 AM MDT

* AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED RAINFALL OF 1 TO 3 INCHES HAS FALLEN  
  WITH THESE STORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BALDY
  PEAK...BOSLER...ROCK RIVER AND WHEATLAND RESERVOIR #3.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MILLER 
CREEK...LARAMIE RIVER...BLUEGRASS CREEK...GATES CREEK...SOUTH 
CHUGWATER CREEK...SHEEP CREEK...CHERRY CREEK...GREASEWOOD 
CREEK...PINTO CREEK...WHEATLAND RESERVOIR INFLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CHEYENNE.

&&

LAT...LON 4155 10606 4201 10604 4204 10528 4147 10528

$$

CLAYCOMB
1 follow-up statement
166 
WGUS75 KCYS 310240
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
840 PM MDT FRI JUL 30 2010

WYC001-310255-
/O.CAN.KCYS.FF.W.0017.000000T0000Z-100731T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALBANY WY-
840 PM MDT FRI JUL 30 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL ALBANY
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

LAT...LON 4155 10606 4201 10604 4204 10528 4147 10528

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 5:45 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 30, 5:45 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT FRI JUL 30 2010

.UPDATE TO AVIATION...

&&

.AVIATION...00Z TAFS

THUNDERSTORMS EXPECTED TO DIE OFF FAIRLY QUICKLY AFTER SUNSET THIS
EVENING WITH VFR CONDITIONS AT ALL TAF SITES. MORE OF THE SAME
TOMMORROW AFTERNOON WITH THUNDERSTORMS FORMINGDURING PEAK HEATING.

&&

.PREV DISCUSSION... /ISSUED 135 PM MDT FRI JUL 30 2010/

SHORT TERM...TONIGHT THROUGH SUNDAY.

TONIGHT...ISOLATED TO SCATTERED EVENING THUNDERSTORMS PRIMARILY
ALONG AND WEST OF THE LARAMIE RANGE IN UPSLOPE CONVERGENCE ALONG THE
LARAMIE RANGE AND IN THE LOW AND MID LEVEL THETA-E RIDGE AXISES.

SATURDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EXPECTED IN THE MOIST AIRMASS AND WITH A WEAK SHORTWAVE MOVING
ACROSS WYOMING AT PEAK HEATING. WARMER WITH INCREASED 700 MB
TEMPERATURES.

SATURDAY NIGHT...TYPICAL DIURNAL DECREASE IN THUNDERSTORM COVERAGE
WITH LOSS OF PEAK HEATING.

SUNDAY...SLIGHTLY MORE COVERAGE OF AFTERNOON THUNDERSTORMS AS
ANOTHER SHORTWAVE MOVES ACROSS WYOMING AT PEAK HEATING ALONG WITH A
BETTER FOCUS FOR THUNDERSTORMS ALONG A SURFACE TROUGH EXTENDING
SOUTH FROM SURFACE LOW PRESSURE ACROSS EASTERN WYOMING.

LONG TERM...MONDAY THROUGH FRIDAY...LONG TERM FORECAST REMAINS ON
TRACK WITH MODELS IN GOOD AGREEMENT AND SHOWING NO MAJOR CHANGES
FROM PREVIOUS RUNS. MODELS CONTINUE TO SHOW THE UPPER LEVEL HIGH TO
THE SOUTHEAST OF WYOMING OVER THE SRN PLAINS THROUGH THE
PERIOD...WITH THE HIGH PRESSURE CENTER OVER SOUTHEAST U.S. EITHER
STATIONARY OR DRIFTING SLIGHTLY EASTWARD. THIS WILL RESULT IN A
CONTINUATION OF SOUTH TO SOUTHWEST FLOW AND SUBTROPICAL MONSOON
MOISTURE PUSHING ACROSS SOUTHEAST WYOMING AND WRN NEBRASKA THROUGH
NEXT WEEK. SOME DRIER AIR MAY BEGIN TO MOVE INTO THE REGION BY LATE
NEXT WEEK AS A WEAK UPPER LEVEL PACIFIC TROUGH PUSHES INTO THE
NORTHWEST UNITED STATES. OTHERWISE...TEMPS ARE EXPECTED TO BE NEAR
OR SLIGHTLY ABOVE NORMAL THROUGH THE WEEK. WITH AN AMPLE MOISTURE
SUPPLY AFTERNOON THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD.
ONLY MADE MINOR CHANGES TO THE FORECAST TO INCREASE POP BETWEEN 30
TO 50 PERCENT EACH AFTERNOON AND EVENING...AS MODELS CONTINUE TO
SHOW PW/S WELL OVER 1 INCH...OR 130 TO 190 PERCENT ABOVE
NORMAL...AND AMPLE LLVL INSTABILITY DURING THE DAYTIME TUESDAY
THROUGH THURSDAY.

AVIATION...18Z TAF ISSUANCE...
WITH MONSOON MOISTURE PRESENT OVER THE AREA AS WELL AS AN UPPER
LEVEL DISTURBANCE MOVING OVER THE AREA...BELIEVE THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE FOR ALMOST EVERY SITE. KRWL JUST WEST
OF WHERE SCATTERED T-STORMS ARE FORECAST...SO INCLUDED VCTS.
OTHERWISE T-STORMS WILL FIRST DEVELOP OVER THE HIGHER TERRAIN AND
MOVE EASTWARD DURING THE AFTERNOON. NEARLY ALL THE PANHANDLE
SITES SHOULD SEE SOME T-STORMS DEVELOP DURING THE EARLY AFTERNOON
AS WELL DUE TO THE PRESENCE OF MOISTURE COMBINED WITH HEATING.
KSNY LOOKS TO BE IN A MORE STABLE ENVIRONMENT...SO DID NOT INCLUDE
T-STORMS FOR THIS SITE. THE STORM ACTIVITY SHOULD MOVE OUT OF THE
AREA BY MIDNIGHT. THE MOISTURE FROM RAINFALL MAY CAUSE SOME LOW
STRATUS NEAR SUNRISE...BUT WILL LET LATER TAFS HANDLE THAT.

FIRE WEATHER...MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL DECREASE
EACH DAY THROUGH SUNDAY AS TEMPERATURES INCREASE AND LOW LEVEL
MOISTURE REMAINS SIMILAR. ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS THROUGH SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM...LUNDQUIST
Hazardous weather outlook, Jul 30, 9:49 AM MDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
949 AM MDT FRI JUL 30 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-311015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
949 AM MDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND WILL
CONTINUE INTO THIS EVENING. THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE...BUT SOME THUNDERSTORMS MAY CONTAIN HEAVY RAIN...GUSTY
WINDS...AND SMALL HAIL.

THUNDERSTORM MOVEMENT WILL BE SOUTHEAST AT 5 TO 10 MPH.
THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS EASTERN CARBON...ALBANY...
WESTERN LARAMIE...SOUTHERN CONVERSE AND WESTERN PLATTE COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...MAINLY IN THE AFTERNOONS AND EVENINGS...ARE EXPECTED
OVER THE AREA THROUGH NEXT WEEK AS SUBTROPICAL MOISTURE CONTINUES TO
PUSH NORTH INTO THE CENTRAL FRONT RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 30, 3:32 PM MDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT FRI JUL 30 2010

WYZ103-106-302230-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-NORTH LARAMIE
RANGE WY-
332 PM MDT FRI JUL 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN CONVERSE...
NORTHEASTERN ALBANY AND EXTREME WESTERN PLATTE COUNTIES UNTIL 430 PM
MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES EAST OF LITTLE MEDICINE SCHOOL...OR 33
MILES SOUTHWEST OF DOUGLAS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
WINDY PEAK AROUND 350 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUBIN
Special weather statement, Jul 30, 6:53 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
653 PM MDT FRI JUL 30 2010

WYZ103-105-106-115>118-310200-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-LARAMIE VALLEY WY-NORTH LARAMIE RANGE WY-SHIRLEY BASIN
WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
653 PM MDT FRI JUL 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE...CENTRAL
ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 800 PM MDT...

AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF WHEATLAND RESERVOIR #3...OR
31 MILES NORTH OF LARAMIE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOSLER...
  BALDY PEAK...
  IRON MOUNTAIN...
  SYBILLE RESEARCH UNIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CLAYCOMB

Nearby

Flash Flood Warnings in Wyoming, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.